The Older Brain on Drugs: Substances That May Cause Cognitive Impairment

Jenny Rogers, MD; Bonnie S. Wiese, MD; Kiran Rabheru, MD, CCFP, FRCP

Disclosures

Geriatrics and Aging. 2008;11(5):284-289. 

In This Article

Polypharmacy

It is important to draw attention to polypharmacy, which increases the risk for the development of substance-induced impairment and for other adverse drug reactions. Multiple drug usage is common in all developed countries. In the U.S., polypharmacy is found in 40% of those older than 65 years.[47] Residents of long-term care facilities are a small but important group of patients who ingest many daily medications, taking an average of six to eight drugs daily.[48,49] Use of multiple medications with anticholinergic effects can increase patients' total anticholinergic burden as evidenced by clinical signs such as dry mouth, sedation, confusion and even hallucinations and delirium.[50] Use of medications that interfere with drug metabolism at the same cytochrome also elevates risk of cognitive adverse effects (e.g. CYP3A inhibitor, fluoxetine with alprazolam can increase risk of oversedation).[51] With a larger number of medications, it is understandable that there will be more drug reactions and interactions, and concomitant potential mental confusion or cognitive symptoms.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....